[Skip to Content]
[Skip to Content Landing]
Article
July 25, 1986

Lupus Anticoagulant in the Acquired Immunodeficiency Syndrome

Author Affiliations

From the Department of Medicine, San Francisco General Hospital (Drs Abrams and Rodgers), and the Cancer Research Institute, University of California, San Francisco (Drs Bloom, Abrams, and Rodgers).

JAMA. 1986;256(4):491-493. doi:10.1001/jama.1986.03380040065030
Abstract

Prolongation of partial thromboplastin time was noted in patients with acquired immunodeficiency syndrome (AIDS) who were admitted to the hospital for diagnosis of opportunistic infection. As biopsy procedures were often indicated, detailed investigation of the abnormal coagulation study was performed in four patients. Results confirmed the presence of a lupus anticoagulant. Partial thromboplastin times of 34 consecutive subsequent patients hospitalized with the diagnosis of AIDS-associated opportunistic infection were recorded; prolongation was noted in 24 of these. None of these 38 patients exhibited clinical evidence of bleeding. One patient had a confirmed thrombotic episode. Prolonged partial thromboplastin time is a common finding in hospitalized patients with AIDS and opportunistic infection. If no clinical history of unusual bleeding is noted, the lupus anticoagulant should be suspected. Many patients with AIDS require invasive procedures for disease management; the lupus anticoagulant, an in vitro phenomenon, should not prevent these studies.

(JAMA 1986;256:491-493)

×